Most people describe tinnitus as a consistent and disruptive ringing or buzzing in their ears. Although distracting, tinnitus isn’t actually a condition itself, but rather, a symptom of another problem. Tinnitus is a sensorineural response in the brain triggered by damage in the ear and the auditory system. In order to prevent or treat tinnitus, it’s crucial to understand the causes of these symptoms.

1. Hearing Loss

While the exact biological link between hearing loss and tinnitus is currently unknown, the two conditions are often present together. Tinnitus is also incredibly common in individuals with age-related hearing loss (presbycusis). Similarly, hearing loss induced by noise, either over a long period of time or in a single traumatic incident, can be accompanied by tinnitus.

2. Obstructions in the middle ear

Another common reason for tinnitus is having obstructions, such as excessive earwax, dirt or foreign objects, loose hair from the ear canal, or head congestion, in the middle ear. These may cause a buildup of pressure in the ear that disrupts the working of the ear drum, leading to the sensation of tinnitus. In many cases, the tinnitus alleviates when the blockage is removed.

3. Trauma to the head or neck

Sometimes certain accidents can cause severe trauma to the head or neck, leading to nerve, blood flow and muscle problems. People suffering from such an accident are known to have reported higher tinnitus volume and perceived burden, as well as greater variability in sound, frequency and location of their tinnitus.

4. Joint disorder in the jaw

The point where the lower jawbone meets the skull is known as the temporomandibular joint (TMJ). Damage to the muscle, ligaments or cartilage in this joint is known to cause tinnitus. This is because the TMJ is adjacent to the auditory system and shares some nerves and ligaments with the middle ear. Luckily, a dentist, craniofacial surgeon or oral health professional can easily diagnose TMJ issues and solve them to get rid of tinnitus.

5. Ototoxic Drugs

Many prescription drugs constitute tinnitus as a potential side effect. However, the symptoms of tinnitus stop when the drug intake is stopped, therefore, the tinnitus is acute and short-lived in most such cases. However, some ototoxic drugs can cause permanent tinnitus symptoms. These include NSAIDs, certain antibiotics, some cancer medications, water pills, diuretics and quinine-based medications.

If you are suffering from symptoms of tinnitus, don’t delay treatment any longer. Schedule an appointment with an audiologist in your area and take back control of your hearing health.